Try it
Anaesthesia · Airway complications: bronchospasm
Sample itemDuring light anaesthesia a patient develops wheeze, rising airway pressure and a shark-fin capnograph. What is the first step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Give 100% oxygen, deepen anaesthesia and give inhaled salbutamol
Intraoperative bronchospasm is managed by removing the trigger, 100% oxygen, deepening the anaesthetic (volatile or propofol) and giving bronchodilators such as salbutamol. Adrenaline is used in severe or anaphylactic cases.
Option by option
A. Give intravenous propranolol
Propranolol is a non-selective beta blocker that worsens bronchospasm.
B. Give 100% oxygen, deepen anaesthesia and give inhaled salbutamol (correct)
Correct. Deepening anaesthesia and bronchodilators are first line.
C. Give neostigmine
Neostigmine can increase secretions and bronchospasm.
D. Extubate at once
Extubating in bronchospasm risks complete airway loss.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…